Proton pump inhibitors (PPI) may potentially modify and decrease the risk for development of esophageal adenocarcinoma in Barrett's esophagus.
Dr Drewes and colleagues from Norway investigated if the intensity and adherence of PPI use among all patients with Barrett's esophagus in Denmark affected the risk of esophageal adenocarcinoma.
The research team performed a nationwide case–control study in Denmark among 9883 patients with a new diagnosis of Barrett's esophagus.
All incident esophageal adenocarcinomas and high-grade dysplasias were identified, and risk ratios were estimated on the basis of prior use of PPIs.
|The relative risk of esophageal adenocarcinoma was 3.4 in long-term high-adherence PPI users |
|Alimentary Pharmacology & Therapeutics|
Sex- and age-matched Barrett's esophagus patients without dysplasia or malignancies were used for comparison.
Conditional logistic regression was used for analysis, adjusting for low-grade dysplasia, gender and medication.
The research team identified 140 cases with incident esophageal adenocarcinomas and/or high-grade dysplasia, with a median follow-up time of 10 years.
The team found that the relative risk of esophageal adenocarcinoma or high-grade dysplasia was 2.2 and 3.4 in long-term low- and high-adherence PPI users respectively.
Dr Drewes' team comments, "No cancer-protective effects from PPI's were seen."
"In fact, high-adherence and long-term use of PPI were associated with a significantly increased risk of adenocarcinoma or high-grade dysplasia."
"This could partly be due to confounding by indication or a true negative effect from PPIs."
"Until the results from future studies hopefully can elucidate the association further, continuous PPI therapy should be directed at symptom control and additional modalities considered as aid or replacement."